Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 68, NWS Blacksburg, VA

September 12, 2020Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 12, 2020, 2:58 AM EDT for Ashe County, Wilkes County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2020, 2:58 AM EDT (06:58 UTC)
Expired
Sep 12, 2020, 9:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 242 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WGUS51 KRNK 120658
FFWRNK
NCC009-193-121300-
/O.NEW.KRNK.FF.W.0068.200912T0658Z-200912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
258 AM EDT Sat Sep 12 2020

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southeastern Ashe County in northwestern North Carolina...
  Central Wilkes County in northwestern North Carolina...

* Until 900 AM EDT Saturday.

* At 258 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1.5 and 2.5 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, and streets as well as other drainage and
           low lying areas.

* Some locations that will experience flash flooding include...
  North Wilkesboro, Elkin, Jefferson, West Jefferson, Ronda, Mc 
  Grady and Wilbar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8161 3646 8144 3639 8125 3638 8124
      3638 8125 3637 8125 3636 8125 3638 8123
      3638 8122 3626 8087 3611 8088 3628 8142

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

RS
2 follow-up statements
390 
WGUS71 KRNK 121121
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
721 AM EDT Sat Sep 12 2020

NCC009-193-121300-
/O.CON.KRNK.FF.W.0068.000000T0000Z-200912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Wilkes NC-
721 AM EDT Sat Sep 12 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING 
FOR SOUTHEASTERN ASHE AND CENTRAL WILKES COUNTIES...

At 721 AM EDT, Doppler radar indicated that heavy rain during the 
night has mostly exited the warning area, leaving only light to 
occasionally moderate rainfall. However, widespread amounts of 2 to 
locally 4 inches of rain occurred overnight, and runoff from this 
rain continues to collect in local streams and creeks, causing them 
to rise out of their banks in some locations.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  North Wilkesboro, Elkin, Jefferson, West Jefferson, Ronda, Mc 
  Grady and Wilbar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8161 3646 8144 3639 8125 3638 8124
      3638 8125 3637 8125 3636 8125 3638 8123
      3638 8122 3626 8087 3611 8088 3628 8142

FLASH FLOOD...RADAR INDICATED

$$

16
850 
WGUS71 KRNK 121257
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
857 AM EDT Sat Sep 12 2020

NCC009-193-121307-
/O.EXP.KRNK.FF.W.0068.000000T0000Z-200912T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Wilkes NC-
857 AM EDT Sat Sep 12 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING FOR 
SOUTHEASTERN ASHE AND CENTRAL WILKES COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3634 8161 3646 8144 3639 8125 3638 8124
      3638 8125 3637 8125 3636 8125 3638 8123
      3638 8122 3626 8087 3611 8088 3628 8142

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:11 AM EDT, 47 minutes earlier.

Area forecast discussion, Sep 12, 2:11 AM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
211 AM EDT Sat Sep 12 2020

.SYNOPSIS...
A frontal boundary will be positioned south of the area heading
into the weekend. Moisture off the Atlantic Ocean will stream
into the region, keeping us on the wet side Saturday into
Saturday night. A cold front will cross the area on Sunday,
keeping the area wet, but be followed by drier high pressure on
Monday through the middle of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 115 AM EDT Saturday...

Highly efficient and low-topped shower activity becoming more
widespread this morning across the northern North Carolina into
southwest Virginia, drifting east under the influence of high
pressure wedging to the north. Rainfall rates in some of the
stronger cells reaching into the 1-2 inch per hour range, with
radar indicating trends for these cells to train/build over the
same locations. Not surprising given 00Z sounding from GSO had
precipitable water value of 1.72". Even closer to Blacksburg, a
shower, appearing very subtle on radar, produced a little over
0.10". Have increased rain chances in the south through the
remainder of the night, with additional shower activity
developing across the Piedmont of Virginia closer to dawn. Given
more extensive cloud cover and high dewpoints, adjusted
overnight low temperatures a degree warmer or so from previous
forecast.

Previous discussion from early this afternoon...

A cold front moved through the area today and is now positioned
south of the NC/VA border. Winds behind the front will trend
northeast and eventually east, thus allowing for good advection of
Atlantic moisture into the area. We can expect skies to be on the
cloudy side tonight will with light rain, drizzle, and fog on the
increase. An inversion associated with a lee side ridge of high
pressure will be reinforced by this precipitation, and thus help to
form a cold air damming/wedge that will hold fast through Saturday.
The cloudy skies and rain will continue with coverage the greatest
along the crest of the Blue Ridge where the effects of upsloping
will be maximized. The far western sections (Richlands area north to
near Bluefield) of the forecast area may be just outside the
influence of this wedge scenario. This will allow for the potential
for a bit more sunshine during the day Saturday compared to the rest
of the region, and less precipitation.

Thanks to the expected cloud cover and precipitation, low
temperatures tonight will average about ten degrees above normal,
and highs on Saturday will be around normal.

Confidence in the above weather scenario is moderate to high.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
As of 115 PM EDT Friday...

Broad upper-level ridge just offshore in the Atlantic, along with a
shortwave trough moving across the Great Lakes, and high pressure
over northern New England will be the major players for the weather
this weekend.

Saturday night, high pressure over northern New England will
continue to wedge down east of the Appalachians, providing for
considerable cloudiness, light rain and drizzle, along with low
clouds and some fog overnight through Sunday morning.

Shortwave trough over the Great Lakes will continue northeast
through the day Sunday with a weak trailing cold front extended
south through the Ohio and Tennessee Valleys. At the moment, this
front does not appear to create much fanfare with its passage owing
to being fairly weak. We will also still be somewhat within a weak
wedge. With that said, not expecting much in the way of
thunderstorms with the passage of the front Monday
afternoon/evening. However, did keep the mention of just isolated
thunder for late Monday.

Passage of the front will finally erode what is left of the wedge,
along with ushering in much lower dew points and drier weather for
the latter half of next week. High temperatures will remain near
normal, with muggy overnight lows a few degrees above normal, moving
back to near normal Tuesday morning.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...

Good clustering of ensemble guidance through the middle of next week in
showing a progressive, quasi-zonal upper level pattern over most of the
CONUS with a deep cutoff moving into the Pacific northwest. This should
keep high pressure over the Appalachians and central mid Atlantic
region, likely trending toward a wedge, with generally dry conditions
save for a slight chance of showers mainly in the mountains. Start to
see more spread in solutions toward the latter portion of next week
primarily due to differences in handling northern stream energy moving
through southern Canada and potential amplification of the upper level
pattern trying to develop a trof in the eastern US. Anticipate that, at
a minimum, flow will start to become more amplified and allow southern
stream moisture/energy to increase over the region, possibly pushing a
front through the area. This will bring an increasing chance for
showers/maybe a few thunderstorms to the forecast for Thursday and
Friday.

Expect a slight warming trend in temperatures from a bit below normal
to seasonable levels through the period.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Saturday...

Easterly windflow is well established this morning, drawing deep
moisture eastward across the lower mid-Atlantic. Nearly all
airports have dropped to low-end MVFR to IFR ceilings as
stratus has overspread the area, while visibilities outside of
rainfall/drizzle remain 6SM or better. Expect visibilities to
be up and down as pockets of drizzle/light rain develop. Keeping
an eye on the more extensive shower activity across northern
North Carolina, where persistent rain will maintain low
visibilities.

Little will change today as high pressure will maintain moist
easterly flow through the day. This means little improvement in
ceilings, except perhaps BLF, as flow out of the southeast may
weaken the wedge here and allow ceilings to lift to MVFR or
better. Southeast winds will also be gusting to 20kts at times
at BLF.

Patchy light rain/drizzle expected through the day mainly away
from most terminals, though ROA/BCB could have it for extended
periods of the day, with better coverage of moderate rain toward
GEV/TNB/UKF.

.Extended Aviation Discussion...

Sub-VFR conditions and precipitation will be common through
Sunday, with the precipitation type trending from stratiform to
convective Sunday, with thunderstorms becoming more common by
Sunday afternoon as a cold front moves into and through the
area.

High pressure will bring mainly dry weather for the region by
late Monday through Wednesday. The best chance of any sub-VFR
conditions will be some late night/early morning mountain and
river valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...NF/WP
SHORT TERM...BMG
LONG TERM...MBS
AVIATION...NF/WP
Hazardous weather outlook, Sep 11, 6:08 PM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
608 PM EDT Fri Sep 11 2020

NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-122215-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
608 PM EDT Fri Sep 11 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042>044-507-508-122215-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
608 PM EDT Fri Sep 11 2020

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday into Sunday, expect periods of moderate to heavy rain.
Localized flooding is possible.

Monday through Thursday, the probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 11, 9:10 PM EDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
910 PM EDT Fri Sep 11 2020

WVZ042-120145-
Mercer-
910 PM EDT Fri Sep 11 2020

...A LINE OF heavy rain showers WILL AFFECT MERCER COUNTY through
945 pm edt...

At 907 PM EDT, radar indicated a band of heavy rain showers along a
line from Lerona to near Princeton to near Pinnacle Rock State Park.
Movement was northwest at 10 mph.

Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
Camp Creek...
Bramwell...
and Oakvale.

Very heavy rainfall is occurring with these storms, and may cause
localized flooding. As much as 1 inch of rain will be possible in
just an hour. Do not drive your vehicle through flooded roadways.

LAT...LON 3742 8130 3741 8129 3742 8128 3743 8129
      3751 8122 3751 8121 3760 8114 3759 8112
      3759 8111 3742 8086 3731 8098 3727 8116
      3724 8123 3732 8130 3740 8132
TIME...MOT...LOC 0107Z 112DEG 9KT 3746 8099 3732 8108 3728 8130

RAB
Special weather statement, Sep 11, 9:24 PM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT Fri Sep 11 2020

NCZ003>005-120215-
Stokes-Surry-Rockingham-
924 PM EDT Fri Sep 11 2020

...Heavy Rain Showers to Move Across western
Rockingham...Stokes...and Surry Counties through 1015 PM EDT...

A band of showers with heavy rainfall has developed between
Mayodan...King...and Pilot Mountain...moving northwest at 10 mph.

Up to an inch of rain could fall in an hour or less as these showers
move northwest across the region.  Minor flooding will be possible
in areas that receive heavier rainfall.

LAT...LON 3626 8047 3626 8053 3629 8054 3627 8060
      3629 8063 3628 8063 3625 8067 3627 8068
      3627 8073 3628 8074 3627 8075 3656 8080
      3654 7994 3627 7991 3626 8012 3626 8045
      3624 8045
TIME...MOT...LOC 0121Z 112DEG 8KT 3635 8007

RAB
Special weather statement, Sep 11, 9:40 PM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
940 PM EDT Fri Sep 11 2020

NCZ019-120230-
Wilkes-
940 PM EDT Fri Sep 11 2020

...Heavy Rain Showers to Impact Western Wilkes County through 1030
PM EDT...

Heavy rain showers have developed across western Wilkes County from
just east of Deep Gap to Summit to Wilbar to Halls Mills.  Movement
was northwest at 10 mph.

Very heavy rainfall with this slow moving activity can result in
minor flooding in poor drainage and low-lying areas. Rainfall up to
1 inch per hour is possible with these showers.

LAT...LON 3618 8148 3620 8146 3624 8148 3626 8146
      3626 8143 3628 8141 3630 8141 3628 8139
      3628 8137 3633 8137 3637 8130 3636 8126
      3637 8123 3627 8109 3613 8144
TIME...MOT...LOC 0136Z 112DEG 8KT 3625 8130

RAB
Special weather statement, Sep 11, 11:51 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1151 PM EDT Fri Sep 11 2020

NCZ002-120430-
Alleghany-
1151 PM EDT Fri Sep 11 2020

...AN AREA OF HEAVY RAIN WILL AFFECT EASTERN ALLEGHANY COUNTY IN
NORTHWESTERN NORTH CAROLINA...

At 1148 PM EDT, Heavy rain from a cluster of showers were near
Roaring Gap, or near Ennice, moving northwest at 10 mph.

Torrential rainfall is occurring with these showers, and may cause
localized flooding. Rainfall of 1 to 2 inch per hour is possible
with these showers. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Sparta...
Ennice...
Roaring Gap...
Glade Valley...
Barrett...
and Whitehead.

LAT...LON 3639 8104 3641 8104 3642 8108 3643 8108
      3643 8111 3642 8113 3643 8116 3642 8118
      3643 8123 3657 8112 3656 8096 3654 8092
      3650 8093 3645 8098 3641 8096 3637 8098
TIME...MOT...LOC 0348Z 117DEG 10KT 3646 8098

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:24 PM EDTSpecial Weather StatementRNKStokes, Surry51 min
Sep 11, 9:40 PM EDTSpecial Weather StatementRNKWilkes50 min
Sep 11, 11:51 PM EDTSpecial Weather StatementRNKAlleghany39 min
Sep 12, 1:43 AM EDTAreal Flood AdvisoryRNKAshe, Wilkes, Yadkin3 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.